Q. At age 80 my father in-law was told he had to take Lipitor (atorvastatin) because his cholesterol was 212. (200 is the recommended max.) He took it for one year. He started to get weakness in his right side. Up to that time he as was avid golfer and still played 18 holes every week or two.
His weakness quickly spread and he was diagnosed with Lou Gehrig’s disease. Doing some research, I found it is almost unheard-of for someone his age to get Lou Gehrig’s. Looking into it further, I found that statins can cause muscle damage beyond a point which is reversible. I also found that the symptoms of this damage can be indistinguishable from Lou Gehrig’s.
The Mayo Clinic site had info about this as did other reputable sites. My father-in-law’s weakness progressed rapidly over a few months and he needed a feeding tube. Shortly after that procedure he was given morphine (he had no pain), and Haldol (haloperidol) an anti-hallucinogen (he was confused from the morphine). Soon after those drugs were given he was admitted to hospice where they kept giving him those drugs, then added more drugs and he died.
In my opinion, the drug companies killed my father-in-law with statins, then finished him off with Haldol and morphine and other drugs.
Doctors ignore patient after patient who complain about drug side effects.
A. You are not the first person to tell us that a relative developed ALS (also known as amyotrophic lateral sclerosis or Lou Gehrig’s disease) after taking statin-type cholesterol-lowering drugs. Although the FDA has studied this issue and declared that there is no real relationship between statins and ALS, a very high-level executive within the FDA has admitted to us that they are taking this concern “seriously.” We don’t know if that means they are actually researching it further or just trying to placate us.
Here are links to some studies. They all call for more research:
As of today we would have to say that there are no clear studies about a relationship between statins and ALS, but we have received so many reports on our website that we cannot completely discount such an association. Here are some links you may want to check out.
Here are some stories that have broken our hearts:
“I retired from FedEx as a courier of 22 years at age 55. I have had two very physical jobs since age 16. In Jan. of 2012 my doctor felt it necessary to put me on generic Lipitor (atorvastatin) manufactured by Ranbaxy of India. I was active and in generally good health…weighing 180 pounds at a height just under 6 feet.
“After one month of use I developed muscle cramps in my calves. I took myself off the drug for a month while waiting to see my doctor. The cramps went away. He felt the benefits outweighed the risks. I went back on from March until September when I noticed muscle fasciculations in my left shoulder muscle which rapidly spread throughout my body below my neck.
“I saw a neurologist for an EMG and full spinal MRI on Oct.1st. Bloodwork was fine. I was told I had definite nerve and muscle damage. A second EMG was scheduled for Dec.10th. By then I was experiencing severe occasional cramping along with the fasciculations that are constant. I was also suffering major gait disturbances.
“I was diagnosed with ALS. It is now early January and I can only walk short distances. I am deteriorating at a fairly fast pace.
“Last summer I was playing recreational softball, tennis, cycling, and hiking locally. Now I am apparently in the process of dying.
“I have leftover atorvastatin from this company in India that has a history of problems with the FDA. I would love to find a lab willing to test it. I am CONVINCED this drug is responsible for my ALS. I would also volunteer for any testing to confirm a link between this horrible drug and ALS. Thank You.”
“We had a very good friend, our age and healthy as a horse. He did however, have elevated choleserol and was put on statins–Lipitor. It did not take long about 1-2 years and he developed some numbness, later to be diagnosed with Lou Gehrigs, ALS.
“He lasted about 1 year from the initial onset of symptoms which got progressively worse to the point he could not move any body part on his own will. He died, and we will never forget our dear friend and how these drugs killed him.
“We have NO doubt that the drugs did this. Research is out there, and likely be paid off not to come forth. Drugs are BIG money, bigger than life in this case.”
“My husband died in 1999 of ALS. He had been taking Pravachol for about a year when he was diagnosed. He was a physician, and he immediately wondered if there was a connection with the statin drug. He stopped taking it and contacted the pharmaceutical company which made the drug. He was told there was no evidence the drug was associated with ALS.
“He died 10 months after diagnosis, much sooner than we expected.”
“My wife took Lipitor 7 months in 2008 and then her legs began to hurt and she was sleeping more often. She quit taking Lipitor but she could not ride to mow grass which she enjoyed. Then first of 2009 she developed ALS. She passed on on Nov. 26 Thanksgiving day 2009. I lost my most precious person of 31 yrs of marriage.
“In our area people are getting ALS and not lasting a year and they have taken statin drugs which some people can not take. They don’t know that they have taken a drug that will kill them. Now I have lost my job because I took care of her. I also lost our house. I am living with a friend.
“My wife passed on and then I have been dropped in a different world.”
These stories are terribly tragic. And we have collected hundreds of similar stories on our website. The FDA and many researchers believe this is all coincidence. They may be right…or we could be sitting on a time bomb. Only time will tell.
If you would like to learn more about this statin story, we suggest two of our books. We go into great detail about the pros and cons of statins in Best Choices From The People’s Pharmacy. You will also learn about memory problems linked to drugs like atorvastatin, lovastatin, pravastatin and simvastatin. Some of these stories are incredible.
Here is a link to other books from The People’s Pharmacy that have dealt with heart health and statin side effects. And don’t forget to tune in to our radio show this Saturday or the podcast of the show that will become available on Monday. It is called:
The Great Cholesterol Myth
Share your statin story below. We would like to hear both the pros as well as the cons when it comes to this class of medications.